Multiple hepatic adenomas caused by long-term administration of androgenic steroids for aplastic anemia in association with familial adenomatous polyposis

Atsunori Nakao, Kenichi Sakagami, Yusei Nakata, Katsutaka Komazawa, Tatsuya Amimoto, Koichiro Nakashima, Hiroshi Isozaki, Norihisa Takakura, Noriaki Tanaka

Research output: Contribution to journalArticle

48 Citations (Scopus)

Abstract

We report a rare case of hepatic adenomas (HA), in a 20-year-old Japanese girl treated for 6 years with anabolic androgens for aplastic anemia. In a review of the world literature using computer MEDLINE search, we found only 17 cases of androgen-induced HA published between 1975 and 1998 in the English-language literature. The patient was referred to us because of liver lesions detected during a follow-up examination for familial adenomatous polyposis. After being diagnosed with aplastic anemia at 14 years of age, she had been treated with oxymetholone (30 mg/day) for 6 years. Laboratory evaluation revealed normal liver function. Ultrasonography (US) and computed tomography (CT) demonstrated multiple liver lesions. Histopathological examinations of biopsied specimens from the liver tumor showed HA. After the patient was diagnosed with HA, oxymetholone was tapered off. Patients taking androgenic-anabolic steroids should be carefully monitored with US and CT and tumor markers should be measured. This report may be helpful in identifying the population who is at risk of developing hepatic sex hormone-related tumors.

Original languageEnglish
Pages (from-to)557-562
Number of pages6
JournalJournal of Gastroenterology
Volume35
Issue number7
Publication statusPublished - Jul 2000

Fingerprint

Adenomatous Polyposis Coli
Aplastic Anemia
Adenoma
Steroids
Liver
Oxymetholone
Androgens
Ultrasonography
Testosterone Congeners
Tomography
Gonadal Steroid Hormones
Tumor Biomarkers
MEDLINE
Neoplasms
Language

Keywords

  • Anabolic androgen
  • Aplastic anemia
  • Hepatic adenoma

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Multiple hepatic adenomas caused by long-term administration of androgenic steroids for aplastic anemia in association with familial adenomatous polyposis. / Nakao, Atsunori; Sakagami, Kenichi; Nakata, Yusei; Komazawa, Katsutaka; Amimoto, Tatsuya; Nakashima, Koichiro; Isozaki, Hiroshi; Takakura, Norihisa; Tanaka, Noriaki.

In: Journal of Gastroenterology, Vol. 35, No. 7, 07.2000, p. 557-562.

Research output: Contribution to journalArticle

Nakao, A, Sakagami, K, Nakata, Y, Komazawa, K, Amimoto, T, Nakashima, K, Isozaki, H, Takakura, N & Tanaka, N 2000, 'Multiple hepatic adenomas caused by long-term administration of androgenic steroids for aplastic anemia in association with familial adenomatous polyposis', Journal of Gastroenterology, vol. 35, no. 7, pp. 557-562.
Nakao, Atsunori ; Sakagami, Kenichi ; Nakata, Yusei ; Komazawa, Katsutaka ; Amimoto, Tatsuya ; Nakashima, Koichiro ; Isozaki, Hiroshi ; Takakura, Norihisa ; Tanaka, Noriaki. / Multiple hepatic adenomas caused by long-term administration of androgenic steroids for aplastic anemia in association with familial adenomatous polyposis. In: Journal of Gastroenterology. 2000 ; Vol. 35, No. 7. pp. 557-562.
@article{4af14f885375445d9456bf8d3cc0bc14,
title = "Multiple hepatic adenomas caused by long-term administration of androgenic steroids for aplastic anemia in association with familial adenomatous polyposis",
abstract = "We report a rare case of hepatic adenomas (HA), in a 20-year-old Japanese girl treated for 6 years with anabolic androgens for aplastic anemia. In a review of the world literature using computer MEDLINE search, we found only 17 cases of androgen-induced HA published between 1975 and 1998 in the English-language literature. The patient was referred to us because of liver lesions detected during a follow-up examination for familial adenomatous polyposis. After being diagnosed with aplastic anemia at 14 years of age, she had been treated with oxymetholone (30 mg/day) for 6 years. Laboratory evaluation revealed normal liver function. Ultrasonography (US) and computed tomography (CT) demonstrated multiple liver lesions. Histopathological examinations of biopsied specimens from the liver tumor showed HA. After the patient was diagnosed with HA, oxymetholone was tapered off. Patients taking androgenic-anabolic steroids should be carefully monitored with US and CT and tumor markers should be measured. This report may be helpful in identifying the population who is at risk of developing hepatic sex hormone-related tumors.",
keywords = "Anabolic androgen, Aplastic anemia, Hepatic adenoma",
author = "Atsunori Nakao and Kenichi Sakagami and Yusei Nakata and Katsutaka Komazawa and Tatsuya Amimoto and Koichiro Nakashima and Hiroshi Isozaki and Norihisa Takakura and Noriaki Tanaka",
year = "2000",
month = "7",
language = "English",
volume = "35",
pages = "557--562",
journal = "Journal of Gastroenterology",
issn = "0944-1174",
publisher = "Springer Japan",
number = "7",

}

TY - JOUR

T1 - Multiple hepatic adenomas caused by long-term administration of androgenic steroids for aplastic anemia in association with familial adenomatous polyposis

AU - Nakao, Atsunori

AU - Sakagami, Kenichi

AU - Nakata, Yusei

AU - Komazawa, Katsutaka

AU - Amimoto, Tatsuya

AU - Nakashima, Koichiro

AU - Isozaki, Hiroshi

AU - Takakura, Norihisa

AU - Tanaka, Noriaki

PY - 2000/7

Y1 - 2000/7

N2 - We report a rare case of hepatic adenomas (HA), in a 20-year-old Japanese girl treated for 6 years with anabolic androgens for aplastic anemia. In a review of the world literature using computer MEDLINE search, we found only 17 cases of androgen-induced HA published between 1975 and 1998 in the English-language literature. The patient was referred to us because of liver lesions detected during a follow-up examination for familial adenomatous polyposis. After being diagnosed with aplastic anemia at 14 years of age, she had been treated with oxymetholone (30 mg/day) for 6 years. Laboratory evaluation revealed normal liver function. Ultrasonography (US) and computed tomography (CT) demonstrated multiple liver lesions. Histopathological examinations of biopsied specimens from the liver tumor showed HA. After the patient was diagnosed with HA, oxymetholone was tapered off. Patients taking androgenic-anabolic steroids should be carefully monitored with US and CT and tumor markers should be measured. This report may be helpful in identifying the population who is at risk of developing hepatic sex hormone-related tumors.

AB - We report a rare case of hepatic adenomas (HA), in a 20-year-old Japanese girl treated for 6 years with anabolic androgens for aplastic anemia. In a review of the world literature using computer MEDLINE search, we found only 17 cases of androgen-induced HA published between 1975 and 1998 in the English-language literature. The patient was referred to us because of liver lesions detected during a follow-up examination for familial adenomatous polyposis. After being diagnosed with aplastic anemia at 14 years of age, she had been treated with oxymetholone (30 mg/day) for 6 years. Laboratory evaluation revealed normal liver function. Ultrasonography (US) and computed tomography (CT) demonstrated multiple liver lesions. Histopathological examinations of biopsied specimens from the liver tumor showed HA. After the patient was diagnosed with HA, oxymetholone was tapered off. Patients taking androgenic-anabolic steroids should be carefully monitored with US and CT and tumor markers should be measured. This report may be helpful in identifying the population who is at risk of developing hepatic sex hormone-related tumors.

KW - Anabolic androgen

KW - Aplastic anemia

KW - Hepatic adenoma

UR - http://www.scopus.com/inward/record.url?scp=0033910588&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033910588&partnerID=8YFLogxK

M3 - Article

VL - 35

SP - 557

EP - 562

JO - Journal of Gastroenterology

JF - Journal of Gastroenterology

SN - 0944-1174

IS - 7

ER -